SILVER SPRING, Md. — Two patients died 3-4 days after injections with the long-acting antipsychotic drug olanzapine pamoate (Zyprexa Relprevv), prompting an FDA investigation.
The agency has not determined whether the drug caused the fatalities. “At this time, FDA is continuing to evaluate these deaths and will provide an update when more information is available,” it said in a statement Tuesday.
Both patients received intramuscular injections of the drug at appropriate doses, the FDA said, but tests showed “very high olanzapine blood levels after death.”
High doses are known to induce delirium, cardiopulmonary arrest, cardiac arrhythmias, and impaired consciousness ranging from sedation to coma.
The long-acting form of olanzapine was approved with a risk evaluation and mitigation strategy that requires patients to remain in the clinic for a 3-hour monitoring period and to be escorted home afterward. The requirement was imposed after some patients in clinical trials became delirious or lost consciousness shortly after receiving injections.
These events, dubbed post-injection delirium-sedation syndrome (PDSS), were traced to an unexpectedly rapid release of olanzapine into circulation leading to very high blood levels of the drug.
However, all those cases occurred within hours of injection, not days, and no deaths were attributed to the syndrome, the FDA said.
Olanzapine pamoate is approved for injection every 2-4 weeks for treating patients with schizophrenia. It is one of several long-acting formulations of “atypical” antipsychotic drugs currently available. PDSS has not been seen with those other products.